Hi Doc. I am a 26 yr old male who has had some slight receding/thinning over the past few years only in the very front, the rest of my hair is pretty thick. I have been considering propecia for awhile but have been spooked by the numerous sites/forums warning about the side effects. There are literally hundreds of comments from men saying they have suffered severe and long term side effects. I know most doctors say the side effects are minimal and only occur in 1-2% of men but it just seems there is way too much negative feedback out there for that to be the case. My biggest fear is long term side effects or that my hair will be worse off than it was if I stop taking the drug. Are these negative comments being blown way out of proportion or are there more serious/long term effects that haven’t been discovered yet? Here are a couple of the sites I’m refering to if you are curious.
Thank you for any feedback you might have.
The Internet is a wonderful source of information and resource. Unfortunately, there are many inaccuracies and misinformation that cannot be reliably checked or corrected.
That is one of the many reasons why drugs such as Propecia (finasteride) are only available after you talk with a doctor and is only prescribed by doctors. While I realize there are loopholes where patients can get around without seeing a doctor, it is not something you should take lightly.
Even before considering taking Propecia, you need to be diagnosed by a doctor by having a physical exam with objective measurements and records so that the doctor can track your progress. In other words, you need a miniaturization study. Furthermore, all these questions should be asked to your doctor for a more personalized treatment plan. While Propecia (or any other drug for that matter) can cause side effects, if you are an ideal candidate for this therapy you may benefit from the medication. The side effects are a risk, but then again if you experience the side effects there are other options. Moreover you can stop taking Propecia and the side effects go away since the drug only lasts a day in your system.
Finally, consider all the negative comments you have ever read. Those experiences and comments are the stories or opinions from others. There are just as much even more positive comments that I see everyday from my patients who take Propecia. You are not any of those people. And if you want to be proactive about your hair loss problem you need to start somewhere. That somewhere may not be Propecia, but seeing a doctor who can help you.
Your final choice may be clearly (1) taking the drugs finasteride or minoxidil, (2) taking every potion and lotion that promises to cure your hair loss, or (3) accept progressive balding for your future look. There are many balding men — 50% of all men eventually have some balding in their lifetime and many of them think ‘bald is beautiful‘.